Some useful guides to finding doctors who are well educated in vulval disease or who are willing to learn more and who have educated themselves to treat you for your best interests are set out below. Patients want to achieve the best advice and care but often do not know what a doctor needs to offer.
A well educated doctor:
Will NOT tell you that steroids thin the skin (lichen sclerosus thins the skin, which will continue to thin without treatment)
They will NOT tell you to use your treatment 'as required' or 'as needed'. This could lead to under or over treatment. Specific guidance needs to be given for you own case.
They will not tell you that you are too young to have lichen sclerosus and that it is 'an old woman's disease' - children as young as two years old can have LS
They WILL tell you about the safe amount and correct way to use your steroid treatment for your own case
They will NOT tell you the name of your disease is lichen sclerosus 'et atrophicus'. Et atrophicus is now an out of date term as defined by the ISSVD in 2006. The condition is now known as just lichen sclerosus and all previous names used for this condition are completely and totally out of date and no longer apply
They will NOT send you away with a treatment, without showing you where to apply it, and telling you how often and how long to use it for. They WILL tell you how to manage a flare up and what to do if that advice fails
They will NOT tell you to use the treatment sparingly or as required. Neither of these terms is considered to be correct medical advice and neither is the advice to use 'a pea sized' amount. Not all vulvas are the same size nor do they require the same amount of treatment. An educated doctor will know how much you need to use for your own case. Take a mirror with you and ask to be shown where to treat and with how much ointment
They WILL tell you about the effectiveness and importance of using emollients/moisturizers, every day to support the skin and relieve the 'itch/scratch cycle'
They WILL allow you to ask questions and will be honest with you if they do not know the answers
Steroid creams contain parabens (or presevatives) that can be skin irritants. Ointments are often a better choice. In the USA, compounding pharmacies will mix steroids into bases and often these can be the cause of burning sensations, rather than the steroid itself.
CAN PATIENTS HELP DOCTORS WITH EDUCATION and will this help other patients?
YES. By asking your doctor to take a membership of either the The ISSVD (www.issvd.org), EADV or ECSVD. Your doctor will have the opportunity to interact with some of the most educated and knowledgeable doctors in the world. Every patient can work towards education to improve the lives of the children who are growing up with this life-long, incurable skin condition.